Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 102, NWS Jackson, MS

July 21, 20114 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 21, 2011, 6:13 AM CDT for 4 counties in Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2011, 6:13 AM CDT (11:13 UTC)
Expired
Jul 21, 2011, 8:15 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Attala County, MS, Choctaw County, MS, Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:00 AM CDTFLASH FLOODSturgis, MSSEVERAL ROADS AROUND TOWN FLOODED
Jul 21, 8:10 AM CDTFLASH FLOOD2 Sw Ackerman, MSLOTS OF WATER ON HWY 12 SOUTHWEST OF ACKERMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 107 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WGUS54 KJAN 211113
FFWJAN
MSC007-019-105-159-211315-
/O.NEW.KJAN.FF.W.0102.110721T1113Z-110721T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
613 AM CDT THU JUL 21 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ATTALA COUNTY IN CENTRAL MISSISSIPPI...
  CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
  NORTHERN WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI...
  SOUTHWESTERN OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 815 AM CDT

* AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR CRAIG SPRINGS...OR    
  12 MILES SOUTHWEST OF STARKVILLE AND WESTWARD TOWARDS WEIR. THE    
  STORMS WERE NEARLY STATIONARY. ESTIMATED RADAR RAINFALL       
  AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN     
  THE PAST TWO HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LONGVIEW...REFORM...CHESTER AND ACKERMAN

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3328 8881 3318 8882 3319 8949 3328 8949
      3329 8946 3343 8946 3342 8879 3328 8879

$$

JA
1 follow-up statement
892 
WGUS74 KJAN 211213
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
713 AM CDT THU JUL 21 2011

MSC007-019-105-159-211315-
/O.CON.KJAN.FF.W.0102.000000T0000Z-110721T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATTALA MS-WINSTON MS-OKTIBBEHA MS-CHOCTAW MS-
713 AM CDT THU JUL 21 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR
CHOCTAW...SOUTHWESTERN OKTIBBEHA...NORTHERN WINSTON AND NORTHEASTERN
ATTALA COUNTIES...

AT 711 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NORTH OF CRAIG SPRINGS...
OR 11 MILES SOUTHWEST OF STARKVILLE AND EXTENDING WESTWARD TOWARDS WEIR.
THE STORMS WERE NEARLY STATIONARY AND REBUIDLING OVER THE SAME AREA.
ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES
...HAVE OCCURRED IN THE PAST TWO HOURS.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LONGVIEW AND CHESTER

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS. WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3328 8881 3318 8882 3319 8949 3328 8949
      3329 8946 3343 8946 3342 8879 3328 8879

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:49 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 3:49 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
349 AM CDT THU JUL 21 2011

.SHORT TERM...
CONTINUED SLIGHTLY ABOVE NORMAL TEMPS AND RAIN CHANCES TODAY AND
FRIDAY.

AT THIS HOUR...ISOLATED SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO
FESTER AND DEVELOP ACROSS PORTIONS OF N-CNTRL/E AREAS AND ACROSS AL
THIS MORNING AS EXPECTED. CONVERGENT MID-LVL FLOW THANKS IN PART TO
A COOL CORE H5 LOW ACROSS THE NRN GULF AND A HOT H7-H5 RIDGE ACROSS
THE MID-SOUTH IS AIDING IN SHOWER/TSTORM DEVELOPMENT. A RIBBON OF
GREATER H85-H7 THETA-E AIR CONTINUES TO SWING ESE AROUND BACKSIDE OF
SLOWLY EASTERLY MIGRATING H5 RIDGE THIS MORNING. WITH WEAK
ISENTROPIC UPGLIDE AND SOME ELEVATED INSTABILITY PRESENT...ISOLATED
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
THE REST OF THE MORNING HOURS.

AS AIRMASS WARMS AND DESTABILIZES THIS AFTERNOON...GREATER COVERAGE
AND INTENSITY OF SHOWERS/TSTORMS IS EXPECTED. MODERATE INSTABILITY
OF ~2000 J/KG MLCAPE WITH WEAK MID-LVL LAPSE RATES AND 24-25
VERTICAL TOTALS COULD ALLOW FOR A FEW STORMS TO BECOME STRONG WITH
PROPER COLLIDING BOUNDARIES. STORMS ARE NOT EXPECTED TO REACH SEVERE
LIMITS. STORM MOTION WILL BE SLOW WITH WEAK LOW-LVL FLOW AND QUICKLY
ACCUMULATING RAINFALL WILL BE POSSIBLE. LOCATIONS ACROSS N-CNTRL
LOCATIONS THAT RECEIVED A GOOD BIT OF RAIN YESTERDAY WILL AGAIN BE
IN FAVORABLE ENVIRONMENT TODAY FOR ADDITIONAL SHOWERS AND AN
ISOLATED OCCURRENCE OF FLASH FLOODING MAY BE POSSIBLE. CONCERNING
POPS...MAVPOPS CAME IN HIGHER AND GENERALLY FOLLOWED SUIT GIVEN
PREVIOUS DAYS CONVECTION IN SIMILAR AIRMASS UPSTREAM. FOR
TEMPERATURES...HIGHS WILL BE A BIT TRICKY GIVEN EARLY MORNING CLOUD
COVER. MANY AREAS HIT THE UPPER 90S YESTERDAY BUT FEEL WITH GREATER
PWATS AND LESS DRY AIR MIXING AND ADDITIONAL CLOUD COVER SHOULD KEEP
TEMPS IN THE MID 90S FOR THE MOST PART. SOME AREAS THAT DO RECEIVE
ADDITIONAL INSOLATION AND MISS OUT ON COOLING RAINS COULD
CONCEIVABLY REACH BACK INTO THE UPPER 90S AGAIN TODAY.

WITH OPS GFS AND NAM12 DEPICTING DECENT INVERTED TROUGHING ALONG THE
COAST WITH GREATER VORT MAGNITUDES THIS AFTERNOON/EVENING...EXPECT
SHOWER/TSTORM ACTIVITY TO LINGER INTO THE LATE EVENING HOURS
TONIGHT ACROSS N/W AREAS. INTENSITY OF TSTORMS WILL DIMINISH
FOLLOWING SUNSET BUT SOME GENERAL THUNDER COULD LINGER. MOST OF THE
ACTIVITY SHOULD DIMINISH THROUGH THE EARLY MORNING HOURS FRIDAY AS
ISENTROPIC UPGLIDE DOES NOT APPEAR TO BE AS STRONG WITH COOL CORE
LOW WARMING SLIGHTLY. PWATS ARE PROGGED TO INCREASE ~2.2-2.3 THROUGH
FRIDAY MORNING...ALLOWING FOR ISOLATED MORNING SHOWERS/TSTORMS TO BE
POSSIBLE. LIKE TODAY...COVERAGE AND INTENSITY OF SHOWERS/TSTORMS IS
EXPECTED TO INCREASE FRIDAY AFTERNOON AS H5 CYCLONIC CONVERGENT FLOW
(ALBEIT SLIGHTLY WEAKER) AIDS IN DEVELOPMENT IN MOIST/MODERATELY
UNSTABLE AIRMASS. BEST AREA FOR STRONGEST STORMS WILL BE LOCATED
ACROSS NW AREAS AS INSTABILITY AND VT/S LOOK TO BE HIGHEST IN THIS
AREA. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE FRIDAY
AFTERNOON/EARLY EVENING BUT PROBABILITY OF TSTORMS ATTAINING SEVERE
STATUS IS LOW. MAVPOPS AGAIN HIGHER THAN PREVIOUS RUNS WAS GENERALLY
ACCEPTED WITH SOME MINOR ADJUSTMENTS. WITH HIGH PWAT AIR IN PLACE
AND PREVIOUS DAYS DIURNAL CONVECTIVE CYCLE...DID NOT SEE A REASON TO
CUT GUIDANCE. MAV TEMPS LOOKED TO LOW CONSIDERING OVERALL HEIGHT
PATTERN AND NON-FLUCTUATING 925MB AND 850MB TEMPS SIMILAR TODAY.
/ALLEN/

.LONG TERM...WEAK UPPER TROUGHING WILL PERSIST SUNDAY THROUGH
TUESDAY WHILE THE REGION SITS BETWEEN UPPER RIDGING TO OUR WEST AND
RIDGING POSITIONED OVER THE ERN GULF REGION. PRECIPITABLE WATER WILL
REMAIN HIGH...GENERALLY AROUND 2 INCHES SATURDAY AND 2.2-2.4 INCHES
SUNDAY THROUGH TUESDAY.

850 TEMPS WILL START A VERY GRADUAL INCREASE MONDAY THROUGH
WEDNESDAY...HELPING TO GRADUAL DESTABILIZE THE AIR MASS. VERTICAL
TOTALS/LAPSE RATES ARE FORECAST TO VERY GRADUALLY INCREASE MONDAY
THROUGH WEDNESDAY. THE EURO SOLUTION MAINTAINS SLIGHTLY MORE DEFINED
UPPER RIDGING AND ANTICYCLONIC FLOW FOR SLIGHTLY WARMER 500 TEMPS
OVER THE REGION FOR EARLY NEXT WEEK SO IT PAINTS A MORE STABLE AIR
MASS IN THE LONGER TERM. THE GFS SOLUTION WITH SLIGHTLY MORE FORCING
WAS FOLLOWED...ALONG WITH THE CONTINUING CYCLE OF SCATTERED
CONVECTION DURING THE AFTERNOONS...DECREASING DURING THE EVENING.
HIGHER PRESSURE BEGINS TO BUILD BACK IN FROM THE WEST WEDNESDAY AND
PRECIPITABLE WATER BEGINS TO DECREASE FROM THE NORTH. THIS MAY
RESULT IN LIGHTER COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS BY
MID WEEK.

INCREASING LOW LEVEL TEMPS WILL RESULT IN A GRADUAL WARMING TREND
FOR THE AREA. MEX MOS HIGHS APPEAR TO BE RUNNING A LITTLE COOL SO
OPTED FOR HIGH END GFS ENSEMBLE MOS NUMBERS. MEX MOS NUMBERS
GENERALLY FOLLOWED FOR LOWS...AS WERE MEX MOS POPS.

&&

.AVIATION...SHOWERS AND TSTORMS WILL BE POSSIBLE THROUGH THE DAWN
HOURS FOR KGTR/KGWO/KGLH AND KMEI. VFR CONDITIONS WILL MOSTLY
PREVAIL BUT SOME BRIEF VIS REDUCTION TO 4 TO 5 SM DUE TO BR AND
HEAVY DOWNPOURS BEING POSSIBLE. MULTI-LAYER CLOUD DECK WILL EXIST
TODAY WITH CIGS GENERALLY STAYING ABOVE 4-5 KFT BUT DEPENDING ON
EVOLUTION OF RAIN...EXTENDED MVFR CIGS COULD BE POSSIBLE. EXPECT
INCREASED COVERAGE AND INTENSITY OF SHOWER/TSTORM DEVELOPMENT LATER
THIS AFTERNOON AND WILL UPDATE 12Z TAFS WITH VCTS FOR ALL SITES.
FURTHER AMENDMENTS WILL BE MADE LATER FOR BETTER TIMING OF LOWER VIS
REDUCTION FROM TSTORM IMPACT AS WARRANTED. MOST LOCATIONS WILL
RETURN TO VFR LATE TONIGHT BUT AGAIN FALL TO MVFR VIS CAT DUE TO
GROUND FOG FRIDAY MORNING. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       95  73  95  73 /  45  30  41  24
MERIDIAN      94  73  94  72 /  44  28  46  25
VICKSBURG     94  74  96  73 /  36  28  25  21
HATTIESBURG   95  74  94  72 /  36  17  43  23
NATCHEZ       92  73  92  73 /  35  19  22  21
GREENVILLE    97  74  97  75 /  24  31  28  22
GREENWOOD     96  73  95  74 /  29  31  33  24

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

ALLEN/03
Hazardous weather outlook, Jul 21, 5:47 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
547 AM CDT THU JUL 21 2011

ARZ074-075-LAZ007>009-MSZ018-019-025>046-221100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
547 AM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING ONE TO
ONE AND ONE HALF INCH RAINFALL RATES PER HOUR WILL BE POSSIBLE THIS
AFTERNOON ACROSS CENTRAL AND NORTHERN LOCATIONS. AREAS THAT RECEIVED
RAIN YESTERDAY AND TODAY COULD BE PRONE TO FLASH FLOODING WITH
PONDING OF WATER ON ROADWAYS AND IN LOW-LYING AREAS. RAIN WILL
SLOWLY DIMINISH LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM AND HUMID CONDITIONS WILL CONTINUE AS WE GO INTO THE LATTER
HALF OF THE WEEK FOR AREAS THAT ESCAPE THE COOLING RAINS. THE
COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES AROUND
105 DEGREES EACH AFTERNOON TODAY AND FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ015-016-023>026-MSZ047>066-072>074-221100-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
547 AM CDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
PORTIONS OF NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:54 PM CDTSpecial Weather StatementJANYazoo31 min
Jul 20, 8:58 PM CDTSpecial Weather StatementJANGrenada42 min
Jul 21, 8:14 AM CDTFlash Flood WarningJANAttala, Carroll, Choctaw, Montgomery, Oktibbeha, Webster3 hr
Jul 21, 11:20 AM CDTFlash Flood WarningJANScott115 min
Jul 21, 12:56 PM CDTFlash Flood WarningJANMadison61 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.